Sometimes chemotherapy drugs can cause problems with your body's nerves. One example of a condition affecting the nervous system is peripheral neuropathy, where you feel a tingling, burning, weakness, or numbness or pain in the hands and/or feet. Some drugs can also affect the muscles, making them weak, tired, or sore.
Sometimes, these nerve and muscle side effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may be serious and need medical attention. Be sure to report any nerve or muscle symptoms to your health care practitioners on your oncology team. Most of the time, these symptoms will get better; however, it can take up to a year after your chemotherapy treatment ends.
Some nerve and muscle-related symptoms include:
weakness or numbness in the hands and/or feet
pain when walking
weak, sore, tired or achy muscles
loss of balance
difficulty picking up objects and buttoning clothing
shaking or trembling
How can you manage nerve and muscle problems?
If your fingers are numb, be very careful when grasping objects that are sharp, hot, or otherwise dangerous.
If your sense of balance or muscle strength is affected, avoid falls by moving carefully, using handrails when going up or down stairs, and using bath mats in the bathtub or shower.
Always wear shoes with rubber soles (if possible).
Ask your doctor for pain medicine if significant pain persists.
Ask your Naturopathic Doctor, Nutritionist or Dietitian about nutritional choices or acupuncture/acupressure treatments that can help diminish/eliminate nerve and/or muscle concerns.